Skip to main content
main-content
Top

21-06-2018 | Immunotherapy | Article

A guide to the management of adverse events in patients receiving immunotherapy for cancer

2. Hepatic immune-related adverse events

What is hepatotoxicity?

Hepatotoxicity denotes chemical-driven liver damage. The liver plays an essential role in converting and clearing chemicals and is therefore vulnerable to injury. Chemical agents, drugs, and herbal remedies can induce hepatotoxicity, which can be either acute or chronic. Chemicals that cause liver injury are called hepatotoxins.

Incidence and onset of hepatotoxicity in patient receiving immunotherapy

ICIs targeting both the PD-1 and CTLA-4 pathways can elicit autoimmune hepatotoxicity, manifesting as elevated alanine transaminase (ALT), aspartate transaminase (AST), and, less frequently, total bilirubin, which usually occurs 6–12 weeks after initiation of treatment [1]. Hepatotoxicity is generally reported in around 1–5% of patients, but varies depending on the patient population and the ICI used. For anti-CTLA-4 ICIs, it seems to occur in around 3–9% of patients [1]. The incidences of grade 2 and grade 3–5 hepatotoxicity were 2.5% and 2%, respectively, in a phase III clinical trial of ipilimumab in melanoma patients [2].

With anti-PD-1/PD-L1 ICIs, hepatoxicity seems to occur less frequently [3]. In a meta-analysis of 46 studies, ALT and AST levels were found to be elevated in 4–5% of patients treated with nivolumab, and 2% in patients treated with pembrolizumab or atezolizumab [4].

Symptoms and management of hepatotoxicity

Patient assessment

Recognizing and treating hepatic toxicity is critical for patients receiving ICIs. Patients require baseline clinical assessment including evaluation of LFTs prior to initiating ICIs, and then prior to each course thereafter. If elevations on LFTs are noted during or after treatment, increased monitoring will be required.

Whilst traditionally doctors have been reviewing patients on immunotherapy, more and more nurses are gaining the competence, skills, and knowledge to perform this role. Prior to commencing treatment, patients must be educated in recognizing early drug toxicities.  Blood test surveillance and interpretation is crucial for early detection of hepatic toxicity as patients are often asymptomatic despite elevations in liver profiles. When elevations in bilirubin and transaminases are noted in a patient, other possible causes such as alcohol, medications, infection (including viral hepatitis), and disease progression should be considered. Diagnostics may be indicated and performed to rule out metastatic disease.

At each clinical review, patients should be monitored for changes in their liver function to include:

  • Yellowing of skin or the whites of eyes
  • Nausea or vomiting
  • Pain on the right side of the abdomen
  • Dark urine
  • Decreased appetite
  • Bleeding or bruising more easily than normal
  • Changes in liver function – AST or ALT and total bilirubin monitored prior to each dose of immunotherapy. If LFTs or bilirubin are elevated more than 2 times normal baseline, then monitoring should be intensified and work-up for autoimmunity should be initiated. 

irAEs should be graded using CTCAE v5.0:

Adverse eventGrade 1Grade 2Grade 3Grade 4
ALT increased>ULN–3.0xULN if baseline was normal; 1.5–3.0x baseline if baseline was abnormal

>3–5.0xULN if baseline was normal; >3.0–5.0 x baseline if baseline was abnormal

>5.0–20.0xULN if baseline was normal; >5.0–20.0 x baseline if baseline was abnormal

>20.0xULN if baseline was normal; >20.0 x baseline if baseline was abnormal

AST increased>ULN–3xULN if baseline was normal; 1.5–3.0 x baseline if baseline was normal

>3–5.0xULN if baseline was normal; >3.0–5.0 x baseline if baseline was abnormal

>5.0–20.0xULN if baseline was normal; >5.0–20.0 x baseline if baseline was abnormal

>20.0xULN if baseline was normal; >20.0 x baseline if baseline was abnormal

Blood bilirubin increased>ULN–1.5xULN if baseline was normal; >1.0-1.5x baseline if baseline was abnormal

>1.5–3.0xULN if baseline was normal; >1.5-3.0 x baseline if baseline was abnormal

>3.0–10.0xULN if baseline was normal; >3.0 - 10.0 x baseline if baseline was abnormal

>10.0xULN if baseline was normal; >10.0 x baseline if baseline was abnormal

Management algorithm

An algorithm for managing immune-related hepatotoxicity has been published by the Clatterbridge Cancer Centre NHS foundation Trust. This has been utilized and adapted by other cancer centers, are user-friendly, and offer safe, concise, and standardized management of hepatic irAEs.

Click here for the Clatterbridge Cancer Centre NHS Foundation algorithm on managing immune-related hepatic toxicity.

Use of immunotherapy in patients with hepatocellular carcinoma     

Given the approval of nivolumab for use in patients with hepatocellular carcinoma, nurses should be aware that the CheckMate 040 trial demonstrated that patients can be safely treated with nivolumab even with baseline disease related liver enzyme elevation [5]. There is suggested guidance on management of LFT and bilirubin changes in patients with HCC on the product website.

˂ Back: Dermatologic irAEs                       Next: Immune-related pneumonitis​​​​​​​

Literature

Related topics